Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Topeka, KS

July 3, 2020Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 3, 2020, 3:11 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 94 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2020, 3:11 PM CDT (20:11 UTC)
Expired
Jul 3, 2020, 4:45 PM CDT
In force
94 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jefferson County, KS

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:45 PM CDTFLASH FLOOD1 Ne Lawrence, KS7TH AND TENNESSEE WAS CLOSED DUE TO FLASH-FLOODING.
Jul 3, 3:45 PM CDTFLASH FLOOD1 Sse Lawrence, KS19TH TERRACE AND EMERALD DRIVE WAS CLOSED DUE TO FLASH-FLOODING.
Jul 3, 3:45 PM CDTFLASH FLOOD2 E Lawrence, KS11TH AND HASKELL WAS CLOSED DUE TO FLASH-FLOODING.
Jul 3, 3:45 PM CDTFLASH FLOOD2 Ne Lawrence, KS6TH AND VERMONT CLOSED DUE TO FLASH-FLOODING.
Jul 3, 3:51 PM CDTHEAVY RAIN 2.661 Wnw Lawrence, KSSTORM TOTAL THROUGH 3:50 PM.
Jul 3, 4:10 PM CDTFLASH FLOOD2 Sw Lawrence, KSTWO FEET OF RUNNING WATER OVER WINTER BROOK DRIVE.
Jul 3, 4:40 PM CDTFLASH FLOOD3 Se Williamstown, KSFLASH-FLOODING REPORTED AT 1275 1950 ROAD. 1.84 INCHES OF RAINFALL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

850 
WGUS53 KTOP 032011
FFWTOP
KSC045-087-032145-
/O.NEW.KTOP.FF.W.0017.200703T2011Z-200703T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
311 PM CDT Fri Jul 3 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Jefferson County in northeastern Kansas...
  Central Douglas County in east central Kansas...

* Until 445 PM CDT.

* At 310 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lawrence.

This includes Kansas Turnpike between mile markers 199 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3885 9512 3887 9532 3909 9533 3908 9519
      3897 9519 3896 9518 3896 9517 3898 9516
      3897 9513

$$

Laflin
1 follow-up statement
835 
WGUS73 KTOP 032136
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
436 PM CDT Fri Jul 3 2020

KSC045-087-032145-
/O.EXP.KTOP.FF.W.0017.000000T0000Z-200703T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Douglas-
436 PM CDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JEFFERSON AND CENTRAL
DOUGLAS COUNTIES WILL EXPIRE AT 445 PM CDT...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3885 9512 3887 9532 3909 9533 3908 9519
      3897 9519 3896 9518 3896 9517 3898 9516
      3897 9513

$$

Laflin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 12:12 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 3, 12:12 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
1212 PM CDT Fri Jul 3 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 438 AM CDT Fri Jul 3 2020

Outflow from overnight convection was able to push east of the
forecast area before sunrise this morning and coverage of rain was
quickly waning at the time of this update (09Z). The main question
in the short-term becomes whether or not more storms will develop
today. Generally, ridging aloft and weak low/mid level flow will
dominate our pattern today. At the surface, we will have light
easterly winds and likely some lingering cloud cover to contend with
from the overnight storm complex. I am hard pressed to find any good
forcing mechanism for redevelopment, however, some models, including
the HRRR, insist on afternoon development. Forecast soundings
suggest that we may hit our convective temperature. Wind shear will
be basically non-existent but instability is expected to be around
1500 J/kg this afternoon. Given this, I can't completely rule out
some pulse type storms but confidence in development is low at
this time. Thus, I have maintained very low end POPs for the
afternoon. Highs today are expected to warm to near 90 degrees
with continued high humidity levels pushing the heat index into
the mid and upper 90s. Conditions look settled overnight so have
kept a dry forecast going for now.

.LONG TERM...(Saturday through Thursday)
Issued at 438 AM CDT Fri Jul 3 2020

For the most part, conditions will be status quo into the holiday
without any significant shift in the pattern. Most locations are
likely to stay dry on the 4th with temperatures again near 90
degrees. The upper ridge does look to weaken a bit by Sunday but
flow will stay weak and unorganized until around mid-week when high
pressure establishes itself to our southeast. At that time, low
level flow becomes more organized and a stronger southwesterly
wind will boost temperatures. Otherwise, there still does not
appear to be any noteworthy surface front or obvious mid-level
wave to bring a big shift in our pattern - not unusual for July.
Instead upper ridging could build back in by the end of the week
and high heat will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1209 PM CDT Fri Jul 3 2020

The weak 500mb vorticity center will drift south with time this
afternoon providing sufficient forcing for sct convection across
the area. Low confidence on location suggests that will insert a
VCTS into the forecast and try and refine as storms develop.
Coverage should diminish after 3z as forcing shifts south so will
remove mention after 3z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Omitt
Hazardous weather outlook, Jul 3, 10:49 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
1049 AM CDT Fri Jul 3 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-041600-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1049 AM CDT Fri Jul 3 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will occur today across the area. The
storms may move slowly and produce locally heavy rains with some
risk for flash flooding in spots. A few storms this afternoon may
also be capable of producing strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 3, 12:54 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
1254 PM CDT Fri Jul 3 2020

KSZ023-024-038-039-031830-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
1254 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES UNTIL 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rossville, St. Marys, Silver Lake, Maple Hill, Belvue, Emmett, Delia
and Willard.

LAT...LON 3938 9617 3940 9594 3913 9578 3907 9593
      3908 9618
TIME...MOT...LOC 1753Z 329DEG 9KT 3927 9602

Laflin
Local storm report, Jul 3, 2:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HEAVY RAIN       4 NNE BERRYTON          39.00N 95.62W
07/03/2020  M1.84 INCH       SHAWNEE            KS   NWS EMPLOYEE

            FELL IN 40 MINUTES.

&&

BAERG
Local storm report, Jul 3, 2:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HEAVY RAIN       2 NE BERRYTON           38.96N 95.60W
07/03/2020  M2.20 INCH       SHAWNEE            KS   TRAINED SPOTTER

            FELL IN ONE HOUR.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:14 PM CDTSpecial Weather StatementTOPCloud61 min
Jul 2, 10:42 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa48 min
Jul 2, 10:52 PM CDTSevere Thunderstorm WarningTOPRepublic38 min
Jul 2, 11:08 PM CDTSpecial Weather StatementTOPClay52 min
Jul 2, 11:21 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington39 min
Jul 2, 11:41 PM CDTSpecial Weather StatementTOPDickinson64 min
Jul 3, 12:36 AM CDTSpecial Weather StatementTOPGeary, Morris, Riley24 min
Jul 3, 1:01 AM CDTSpecial Weather StatementTOPGeary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee44 min
Jul 3, 12:54 PM CDTSpecial Weather StatementTOPJackson36 min
Jul 3, 1:58 PM CDTAreal Flood AdvisoryTOPShawnee3 hr
Jul 3, 2:29 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee3 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.